Texas, 2020Flash Flooding and Hail in Texas, March 4, 2020
March 4, 2020 · NWS SHV · 16 events in 3 counties and zones
A weak and shallow cold front drifted south across much of East Texas into Central Louisiana during the early morning hours of March 4th, providing slightly cooler and more stable air at the surface in its wake across much of the Ark-La-Tex. However, large scale forcing began to increase across East Texas and North Louisiana well ahead of a closed upper level low pressure system that entered…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak and shallow cold front drifted south across much of East Texas into Central Louisiana during the early morning hours of March 4th, providing slightly cooler and more stable air at the surface in its wake across much of the Ark-La-Tex. However, large scale forcing began to increase across East Texas and North Louisiana well ahead of a closed upper level low pressure system that entered West Texas shortly after midnight on the 4th, as overrunning began to increase atop the shallow cool air dome. Very unstable air aloft in the form of steep lapse rates was present across Southeast Texas, Central and Southern Louisiana as these storms began to develop, with the more unstable air spreading northeast to near the I-20 corridor of East Texas and North Louisiana. Thus, scattered strong to severe elevated thunderstorms developed, producing numerous reports of large hail and isolated reports of damaging winds across East Texas during the early morning hours before the storms gradually weakened with the loss of instability by late morning through the afternoon. Given the still saturated grounds in wake of much above normal rains that had fallen since mid-January, the locally heavy rainfall produced isolated reports of flash flooding as well, before rain rates diminished during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 4, 2:04 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 4, 2:04 AM CST, 3 hours 11 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
204 AM CST Wed Mar 4 2020
.SHORT TERM.../Today through Thursday/
An upper-level low translating eastward across the ArkLaTex today
will interact with a surface cold front extending across deep
east Texas and central Louisiana. An east-west band of elevated
convection across these areas along and north of the front could
support strong to severe thunderstorms this morning. Locally
heavy rainfall, hail and damaging winds will be the highest
threats.
Convection to linger through this afternoon and into tonight
while gradually diminishing in intensity as upper-low becomes
centered overhead and opens into a trough. Additionally, wrap
around moisture behind a surface and low-level low pressure across
the northern gulf will support low elevation showers across the
region as it moves into the the north central Gulf of Mexico.
Dry conditions expected on Thursday as upper-ridge builds
areawide. Temperatures during the short term period to range
from highs in the 60s and lows in the upper 40s. /05/
.LONG TERM.../Thursday Night through Wednesday Night/
Upper trough confined to the Great Lakes and the Ohio Valley region
of the country will have a cold front associated with it that will
swing through our region Thu/Thu Night which will help to reinforce
some slightly cooler temperatures Thursday Night but for the most
part, this airmass will quickly modify for Friday into the upcoming
weekend as southerly winds return for the weekend.
Upper ridging will dominate our area of the country for the upcoming
weekend but this ridge begins to slide east of our region late
Sunday and especially early next week. Upper flow to become
southwest Sunday Night through at least Monday which will result in
increasing rain chances as we should see good low and mid level
moisture return ahead of disturbances moving our way in this flow.
Too early to pinpoint anything significant concerning this weather
pattern next week but potential instability suggests that some of
these storms could be on the strong side in the Mon-Tue timeframe
ahead of our next cold front.
13
&&
.PREV DISCUSSION... /issued 1114 PM CST Tue Mar 3 2020/
AVIATION...
For the 04/06Z TAF period, MVFR conditions are beginning to take
hold at East TX sites as low clouds continue to advect NE under
the canopy of mid and high level clouds. This will result in MVFR
cigs eventually overtaking all terminals by around 04/12Z farther
east into north Louisiana and south Arkansas. This cigs will be
accompanied by increasing showers, both in coverage and intensity,
along with some isolated thunderstorms during the day Wednesday.
Along with the lower cigs and convection, blustery NE winds will
also be impacting all sites with speeds ranging from around 12-18
kts with higher gusts closer to 25 kts through the latter half of
the period Wednesday.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 60 48 67 43 / 100 80 0 0
MLU 60 50 66 42 / 100 90 10 0
DEQ 61 43 70 33 / 70 50 0 0
TXK 58 46 67 41 / 90 70 0 0
ELD 59 46 67 38 / 100 80 10 0
TYR 59 45 67 43 / 100 70 0 0
GGG 60 46 67 42 / 100 80 0 0
LFK 65 49 68 45 / 100 80 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05/13/19
Hazardous weather outlook, Mar 4, 2:26 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
226 AM CST Wed Mar 4 2020
LAZ001>006-010>014-017>022-TXZ138-150>153-165>167-051200-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
226 AM CST Wed Mar 4 2020
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will continue to increase across the
region today through tonight. Some of these storms could be strong
to severe, especially this morning. At this time, large hail
appears to be the main threat but an isolated damaging wind and
tornado threat cannot be ruled. The severe threat should diminish
quickly this evening into the overnight hours but there will be a
heavy rainfall threat today through tonight mainly south of the
Interstate 20 Corridor of Northeast Texas and Northern Louisiana.
This will include the Lower Toledo Bend and Sam Rayburn Country of
Deep East Texas into West Central and East Central Louisiana where
excessive heavy rainfall could result in some localized flooding
issues through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may become necessary today for the
possibility of strong to severe thunderstorms.
ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136-
137-149-051200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Cherokee-
226 AM CST Wed Mar 4 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will continue to increase across the
region today through tonight. While some isolated strong
thunderstorms may be possible across some locations later today,
any severe thunderstorms should remain south of the region through
tonight. While periods of heavier rainfall will be possible
through tonight, any flooding threat should remain south of the
region as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be necessary through
tonight.
13
In the hours before
Special weather statement, Mar 4, 2:52 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
252 AM CST Wed Mar 4 2020
LAZ003>005-012-040945-
Bienville LA-Lincoln LA-Claiborne LA-Webster LA-
252 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...SOUTH
CENTRAL CLAIBORNE...NORTHEASTERN BIENVILLE AND SOUTHWESTERN LINCOLN
PARISHES UNTIL 345 AM CST...
At 252 AM CST, Doppler radar was tracking a strong thunderstorm over
Dubberly, or 8 miles southeast of Minden, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Minden, Arcadia, Sibley, Gibsland, Dubberly, Heflin, Athens, Mount
Lebanon, Ogden, Aycock and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3243 9326 3257 9332 3272 9290 3248 9281
TIME...MOT...LOC 0852Z 250DEG 26KT 3251 9320
13
Local storm report, Mar 4, 4:24 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG 2 S GRAMBLING 32.50N 92.71W
03/04/2020 LINCOLN LA LAW ENFORCEMENT
TREES DOWN ALONG HEARD ROAD.
&&
13Local storm report, Mar 4, 4:25 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG 3 NE CHOUDRANT 32.56N 92.49W
03/04/2020 LINCOLN LA LAW ENFORCEMENT
TREES DOWN ALONG HWY 145 NORTH OF CHOUDRANT.
&&
13Special weather statement, Mar 4, 4:28 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
428 AM CST Wed Mar 4 2020
TXZ152-165-166-041100-
Angelina TX-Nacogdoches TX-San Augustine TX-
428 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
CENTRAL ANGELINA AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 500 AM
CST...
At 427 AM CST, Doppler radar was tracking a strong thunderstorm over
Huntington, or 10 miles southeast of Lufkin, moving northeast at 60
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntington, Melrose, Macune, Etoile, Woden, Martinsville, Chireno,
Denning, Shawnee and Homer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3111 9451 3122 9472 3168 9447 3145 9413
TIME...MOT...LOC 1027Z 214DEG 50KT 3126 9457
13
Event by event
9 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.
Hail, San Augustine
- When
- March 4, 5:15 AM CST
- Where
- San Augustine County, 1.82 mi SSE of Conville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.406, -94.058
Quarter size hail was reported east of Chinaquapin or near the intersection of Highway 103 and Highway 96.
Hail, Cherokee
- When
- March 4, 6:45 AM CST
- Where
- Cherokee County, 0.93 mi N of Jacksonville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.963, -95.270
Quarter size hail fell at the intersection of Highway 69 and 79 in Jacksonville. Report from Facebook.
Hail, Cherokee
- When
- March 4, 6:45 AM CST
- Where
- Cherokee County, 0.4 mi NE of Jacksonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.954, -95.265
Quarter size hail was reported at the Exxon gas station on Highway 69 on the southeast side of Jacksonville.
Hail, Rusk
- When
- March 4, 6:50 AM CST
- Where
- Rusk County, 2.35 mi WNW of Minden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.038, -94.734
Quarter size hail was reported along Highway 259 between Henderson and Mount Enterprise.
Thunderstorm Wind, Rusk
- When
- March 4, 6:57 AM CST
- Where
- Rusk County, 1.73 mi ESE of Henderson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.140, -94.773
Trees were downed on FM 840 a couple of miles southeast of Henderson which forced the closure of the road.
Thunderstorm Wind, Cherokee
- When
- March 4, 7:05 AM CST
- Where
- Cherokee County, 1.89 mi E of Lone Star
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.951, -95.038
Trees were downed and a roof to a home was damaged near FM 2274 and FM 235.
Thunderstorm Wind, Rusk
- When
- March 4, 7:05 AM CST
- Where
- Rusk County, 0.79 mi NNE of New Salem
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.940, -94.964
A small radio tower was blown down and scattered tree damage occurred east of Lake Striker and along FM 839.
Thunderstorm Wind, Rusk
- When
- March 4, 7:05 AM CST
- Where
- Rusk County, 0.88 mi NNW of New Salem
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.942, -94.977
Multiple trees were downed. A roof was removed from a pier and the pier was destroyed at the Lake Striker Resort.
Thunderstorm Wind, Cherokee
- When
- March 4, 7:05 AM CST
- Where
- Cherokee County, 2.17 mi NE of New Summerfield
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.995, -95.058
Numerous trees were downed across the northern portions of Cherokee County.
Thunderstorm Wind, Rusk
- When
- March 4, 7:10 AM CST
- Where
- Rusk County, 0.89 mi NNE of New Salem
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.941, -94.963
A tree was downed on a home east of Lake Striker in the New Salem community.
Thunderstorm Wind, Rusk
- When
- March 4, 7:20 AM CST
- Where
- Rusk County, 2.52 mi S of Price
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.093, -94.931
Trees were downed on Highway 42 near the intersection of County Road 468 in Southwest Rusk County.
Thunderstorm Wind, Rusk
- When
- March 4, 7:25 AM CST
- Where
- Rusk County, 3.43 mi SSE of Henderson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.107, -94.771
Over 25 trees were blown down across Central and Southern Rusk County.
Thunderstorm Wind, Rusk
- When
- March 4, 7:30 AM CST
- Where
- Rusk County, 0.81 mi NW of Sulphur Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.909, -94.758
A tree was downed on Highway 84 near the intersection of County Road 3167 just west of Mount Enterprise.
Flash Flood, Rusk
- When
- March 4, 7:52 AM CST to 10:30 AM CST
- Where
- Rusk County, 0.62 mi NW of Trukton to 1.17 mi NE of Trukton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.206, -94.828
Several roads were flooded and closed in Henderson. Vehicles were stranded as well. Report from mPING.
Flash Flood, Rusk
- When
- March 4, 8:48 AM CST to 10:30 AM CST
- Where
- Rusk County, 0.96 mi S of Henderson to 0.93 mi S of Henderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.136, -94.800
Water entered a home on Timberline Street near Highway 79 in the southern sections of Henderson.
Flash Flood, Cherokee
- When
- March 4, 9:09 AM CST to 10:30 AM CST
- Where
- Cherokee County, 1.84 mi SSW of Pomona to 2.42 mi SW of Tucula
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.996, -95.293
High water covered numerous streets in Jacksonville. Several roads were barricaded and closed due to flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 4, 20201 injured · $3.2 million · EF0 · 26 events
- Flooding and Damaging Winds in Georgia, March 4 to 6, 20203 injured · $161,000 · 65 kt wind · 69 events
- Flash Flooding and Flooding in Georgia, March 4 to 5, 2020$105,000 · 7 events
- Flooding in South Dakota, March 4 to 10, 2020$50,000 · 4 events
- Hail and Damaging Winds in Alabama, March 4 to 5, 2020$39,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, March 4, 2020$25,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, March 4, 2020$19,000 · 1 in hail · 6 events
- Strong Wind in Massachusetts, March 4, 2020$13,000 · 7 events
- Hail and Damaging Winds in Louisiana, March 4, 20201 in hail · 10 events
- Wildfire in Oklahoma, March 4 to 8, 20208 events
- Flooding in Minnesota, March 4 to 12, 20207 events
- Damaging Winds in Alabama, March 4, 202061 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871207, 871208, 871210, 871209, 871211, 871213, 871215, 871216, 871222, 871220, 871223, 871225, 871224, 871226, 871227, 871228.